Alert archive / Texas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 4, NWS Midland/Odessa, TX

March 17, 2006Pecos County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 17, 2006, 5:38 PM CST for Pecos County, Texas. It was in force for 67 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 17, 2006, 5:38 PM CST (23:38 UTC)
Expired
Mar 17, 2006, 6:45 PM CST
In force
67 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 117 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 17, 6:25 PM CSTHAIL 1.755 W Bakersfield, TXREPORTED BY A MOTORIST PASSING MILE MARKER 281 ON INTERSTATE 10 THROUGH KOA CAMPGROUNDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 47 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 17, 3:01 PM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.6 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2006-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2006-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 448 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2263 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
448 m²/s²
0-3 km storm-relative helicity
587 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 172339
SVRMAF
TXC371-180045-
/O.NEW.KMAF.SV.W.0004.060317T2338Z-060318T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
538 PM CST FRI MAR 17 2006

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PECOS COUNTY IN SOUTHWEST TEXAS...

* UNTIL 645 PM CST

* AT 535 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 20
  MILES SOUTHWEST OF GIRVIN...OR 14 MILES EAST OF FORT STOCKTON...
  MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  THE INTERSECTION OF U.S. 385 AND INTERSTATE 10...
  BAKERSFIELD...

DOPPLER RADAR HAS DETECTED WEAK ROTATION WITHIN THIS STORM. WHILE NOT
IMMEDIATELY LIKELY... A TORNADO MAY STILL DEVELOP. IF A TORNADO IS
SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE... SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3114 10264 3082 10281 3056 10244 3099 10214

$$
1 follow-up statement
000 
WWUS54 KMAF 172358
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
558 PM CST FRI MAR 17 2006

TXC371-180045-
/O.CON.KMAF.SV.W.0004.000000T0000Z-060318T0045Z/
PECOS TX-
558 PM CST FRI MAR 17 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CST
FOR CENTRAL PECOS COUNTY...

AT 556 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 15 MILES WEST OF BAKERSFIELD...MOVING EAST AT 20 MPH.

SOME LOCATIONS AFFECTED BY THE THE SEVERE THUNDERSTORM INCLUDE...
THE INTERSECTION OF INTERSTATE 10 AND U.S. 385...
BAKERSFIELD...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CST 
FRIDAY EVENING FOR SOUTHWESTERN TEXAS.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3114 10264 3082 10281 3056 10244 3099 10214

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 3:17 PM CST, 2 hours 21 minutes earlier.

Area forecast discussion, Mar 17, 3:17 PM CST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
317 PM CST FRI MAR 17 2006

.SHORT TERM...
LOOKS LIKE ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS TONIGHT AS
SEVERAL DISTURBANCES IN THE SOUTHWEST FLOW ALOFT MOVE OVER THE
FRONTAL BOUNDARY ENTRENCHED ACROSS THE CENTRAL NEW MEXICO
MOUNTAIN CHAIN SOUTHEAST TOWARD THE RIO GRANDE RIVER. DEWPOINTS
IN THE MID 50S TO LOWER 60S HAVE CURRENTLY HAVE ADVECTED INTO THE
LOWER TRANS PECOS REGION. SURFACE BASED STRONG TO SEVERE STORMS
MAY FIRST FORM ACROSS THE HIGHER TERRAIN OF THE DAVIS MOUNTAINS
AND IMMEDIATE ADJACENT PLAINS LATE THIS AFTERNOON WHERE LOW
CLOUDS HAVE BEEN ABSENT WITH DECENT LOW LEVEL CONVERGENCE HAS
BEEN ONGOING ASSOCIATED WITH A DEVELOPING MESO LOW. ANY STORMS
THAT DO BECOME SURFACE BASED WILL BECOME ELEVATED AS THEY MOVE
OFF THE MOUNTAINS INTO THE STABLE LOW LEVEL COOL AIR ACROSS THE
PLAINS LATER THIS EVENING.

MOISTURE SHOULD CONTINUE TO ADVECT NORTHWESTWARD OVERNIGHT AS A
40 KNOT LOW LEVEL JET DEVELOPS. POPS WERE RAISED SLIGHTLY FROM
SLIGHT CHANCE FAR WEST TO LIKELY FAR EAST WITH THE BETTER POPS
FURTHEST IN THE COOLER SURFACE AIR WHERE PARCELS RISE LONGEST IN
LOW LEVEL JET LATER TONIGHT. IN ADDITION TO POSSIBLE SEVERE
SURFACE BASED CONVECTION ACROSS SOUTHERN AREAS THIS EVENING... A
FEW ELEVATED STORMS COULD BECOME SEVERE TONIGHT ACROSS THE
EASTERN TWO THIRDS OF THE REGION WITH FORECAST SOUNDINGS
INDICATING CAPE OF OVER 800 J/KG ROOTED AT 800 MILLIBARS WITH
EXCELLENT SHEAR AND LAPSE RATES ALSO FORECASTED. WILL MENTION
SEVERE WORDING IN THE ZONES. INCREASED QPF GRIDS ACROSS THE EAST
BASED ON LATEST INCOMING INFORMATION. USED ETA WINDS OVERNIGHT
WITH REST OF FORECAST MAINLY TWEAKED.

.LONG TERM...
LITTLE TIME FOR DISCUSSION OWING TO IMMINENT SEVERE WEATHER
CONCERNS. HAVE ABOVE AVERAGE CONFIDENCE IN THE 12Z GFS MODELS
DEPICTION OF LOWERING HEIGHTS OVER THE DESERT SOUTHWEST SATURDAY
BEFORE A POTENT SHORTWAVE TROUGH TRANSLATES OVER THIS AREA
SUNDAY. CONVECTION FROM THE NOCTURNAL WARM CONVEYOR BELT ACTIVITY
TONIGHT WILL CONTINUE OVER EASTERN ZONES DURING THE MORNING...
THEN SHIFT WEST OVER THE PECOS RIVER VALLEY CLOSER TO THE SWEET
SPOT OF THERMODYNAMICS AND KINEMATICS. SUFFICIENT PARAMETERS ARE
IN PLACE FOR DISCRETE SUPERCELLS OVER THIS AREA LATE TOMORROW
AFTERNOON...WITH CONVECTION TRANSITIONING INTO CLUSTERS DURING
THE EVENING HOURS. A DRYLINE WILL SHARPEN SATURDAY NIGHT AND
SUNDAY MORNING ACROSS WESTERN ZONES AS A SURFACE PRESSURE TROUGH
DEVELOPS ALONG THE LEE SLOPES OF THE ROCKIES. TIMING ON THE
EASTWARD PROGRESSION OF THIS DRYLINE SUNDAY AFTERNOON WILL BE
CRUCIAL IN THE WESTWARD EXTENT OF SEVERE CONVECTION AS AMPLE
SHEAR AND INSTABILITY WILL EXIST IN THE MOIST SECTOR. WE EXPECT
TO SEE A MESOLOW DEVELOP OVER THE STOCKTON PLATEAU BY AFTERNOON
AND TRANSLATE EAST DURING THE AFTERNOON HOURS. BACKED WINDS AND
INFLUENCES OF RESIDUAL BOUNDARIES WILL INCREASE THE TORNADO
THREAT OVER THE SOUTHERN BASIN AND LOWER TRANS PECOS SUNDAY
AFTERNOON AND EVENING. THEREAFTER...PRONOUNCED DRY
SLOTTING/SUBSIDENCE WILL OCCUR BEHIND THE EXITING SHORTWAVE
TROUGH. SHORTWAVE RIDGING CAN THEN BE EXPECTED EARLY NEXT WEEK
WITH A TRANSITION BACK INTO SOUTHWESTERLY FLOW BY THE MIDDLE OF
NEXT WEEK AS A SERIES OF SHORTWAVE TROUGHS TRANSLATE ACROSS THE
CENTRAL ROCKIES.

BASED ON INITIALIZATION AND EVALUATION OF OTHER MODELS AS WELL AS
DPROG/DT CONSIDERATIONS...WE HAVE HIGHER THAN AVERAGE CONFIDENCE
IN A BLEND OF THE GFS AND GFS MOS FOR THE LONG TERM GRIDS. WIND
AND DEWPOINT GRIDS WERE ADJUSTED SOMEWHAT TO FIT A CONCEPTUAL
MODEL OF DRYLINE EVOLUTION SATURDAY INTO SUNDAY NIGHT. MINT AND
MAXT GRIDS REFLECT A BLEND OF THE GFS AND GFS MOS SOLUTIONS...
THEN TRENDING TOWARD THE GFS AND GFS ENSEMBLE MEANS AFTER MONDAY.
AFTER SUNDAY NIGHT...SIG WX NIL..ALTHOUGH WE MAY HAVE TO DEAL
WITH SOME WIND AND FIRE WEATHER ISSUES MONDAY AND TUESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              46  62  57  70 /  60  60  40  50
CARLSBAD NM                43  68  49  70 /  20  20  10  20
DRYDEN TX                  55  73  58  77 /  50  50  30  30
FORT STOCKTON TX           51  72  56  74 /  40  60  20  30
GUADALUPE PASS TX          44  67  48  65 /  20  10  10  10
HOBBS NM                   43  66  49  67 /  20  20  10  20
MARFA TX                   42  68  48  66 /  20  20  10  20
MIDLAND INTL AIRPORT TX    47  65  57  68 /  60  60  30  40
ODESSA TX                  48  64  57  72 /  50  60  30  40
WINK TX                    50  72  55  78 /  40  50  20  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

12/70
Hazardous weather outlook, Mar 17, 3:31 PM CST, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
331 PM CST FRI MAR 17 2006

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-181200-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
331 PM CST FRI MAR 17 2006 /231 PM MST FRI MAR 17 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO NUMEROUS THUNDERSTORMS WILL DEVELOP TONIGHT ACROSS
THE OUTLOOK AREA. A FEW STORMS WILL BE CAPABLE OF BECOMING STRONG
TO SEVERE...WITH LARGE HAIL THE MAIN SEVERE WEATHER THREAT.
HOWEVER... DAMAGING WINDS WILL ALSO BE POSSIBLE...ESPECIALLY
ACROSS THE DAVIS MOUNTAINS...BIG BEND...AND THE LOWER TRANS PECOS
REGION LATE THIS AFTERNOON AND THIS EVENING.

THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING BRIEF HEAVY
RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING. SPOTTER
ACTIVATION MAY BE REQUESTED LATE THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE SATURDAY
AFTERNOON AND EVENING...AND AGAIN SUNDAY AFTERNOON AND
EVENING...OVER THE WESTERN LOW ROLLING PLAINS...THE PERMIAN
BASIN...AND THE LOWER TRANS PECOS REGIONS OF WEST TEXAS AND
EASTERN PORTIONS OF SOUTHEASTERN NEW MEXICO. LARGE HAIL AND
DAMAGING WINDS WILL BE THE PRIMARY SEVERE WEATHER THREATS BOTH
DAYS. HOWEVER...THE LIKELIHOOD OF SUPERCELL THUNDERSTORMS CAPABLE
OF PRODUCING TORNADOES WILL INCREASE SUNDAY AFTERNOON AND
EVENING...PARTICULARLY OVER THE LOWER TRANS PECOS AND THE EASTERN
PERMIAN BASIN.

WINDS WILL INCREASE SUNDAY NIGHT AND MONDAY ACROSS WEST TEXAS
AND SOUTHEASTERN NEW MEXICO.  THIS ALONG WITH MUCH DRIER AIR
MAY RESULT IN CONDITIONS FAVORABLE FOR RAPID FIRE GROWTH AND
SPREAD MONDAY...PARTICULARLY OVER THE GUADALUPE MOUNTAINS EAST
ACROSS THE SOUTHEASTERN NEW MEXICAN PLAINS AND THE WESTERN
PERMIAN BASIN OF WEST TEXAS.

.SPOTTER INFORMATION STATEMENT...

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED PARTIES SHOULD MONITOR THIS
SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN YOUR AREA. SPOTTER ACTIVATION MAY BE REQUESTED SOUTH OF
AN ALPINE TO BIG LAKE TEXAS LINE TONIGHT...AND ACROSS MUCH OF
WEST TEXAS AND SOUTHEASTERN NEW MEXICO SATURDAY AND SUNDAY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS
CONCERNING THIS POTENTIALLY DANGEROUS SEVERE WEATHER THREAT.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 4:50 PM CSTSevere Thunderstorm WarningMAFPecos55 min

Nearby

Severe Thunderstorm Warnings in Texas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.